I’m almost 2 years post surgery and am seriously considering packing in hormonal therapy because I have such low quality of life. I have just been switched from tamoxifen to aromasin. On both medications I have terrible hot flushes, bone pain, no libido, vaginal atrophy, anxiety and total insomnia to the point I feel I’m going mad. I’m still only 50 and feel twice that. I have used every type of vaginal moisturiser and lubricant, nothing helps, I have torn skin inside and out and an unhappy husband. I’ve tried 3 types of sleeping tablets but still wake up 3-4 times a night, and probably 2 nights a week I don’t sleep at all . I’m not naturally a miserable person but I’ve really had enough and am feeling very low and exhausted. I don’t have a particularly sympathetic doctor or oncologist and to be honest am so tired I’m just losing the will to keep asking for help. So, can I ask if anyone else feels this bad and packed the hormonal treatment in? I was stage 3, 1 positive node, her2+ 100% and oestrogen+ 40%. I had a complete response to chemo and clear margins in surgery followed by 31 radiation treatments. I keep telling myself I’ve been lucky and apologise for sounding like a whinger, but cancer has had more than 3 years of my life and it just seems to go on and on. I would really appreciate any advice, and to hear from anyone who has stopped medication. Thankyou.
I am so sorry you are feeling this way. I am six years in to hormone therapy and came on to the forum to see if there were any threads related to Vaginal atrophy and lack of libido. I started Tamoxifen straight after radiotherapy, I was fortunate that I didn’t need chemotherapy. I had read lots of threads about the side effects so was really anxious about starting it but the side effects that I did experience were manageable and didn’t have a huge impact on my life. I was 52 when diagnosed so now 58, 2 years after diagnosis I had a full hysterectomy due to a large fibroid, 4.5 years in to treatment I saw my oncologist because the side effects affecting movement (bending down etc.) were increasing. Because I am classed as low risk, grade 2 with clear nodes he was happy for me to stop early with a review 3 months latter. About a week later it was all over the news that studies have shown 5 years of treatment is not long enough so at my 3 month review, although the stiffness has eased I opted to go back on treatment and was given Letrozol to see if it suited me better. I feel generally fine but I like you have low to no sex drive, I have lost the ability to orgasm so sex has become a problem and after a failed attempt while on holiday recently has stopped. I have a fairly understanding husband who has been through this before when he lost his first wife to breast cancer but he is frustrated and I know I need to do all I can to get help to try to improve the situation.
I am planning to go back to my GP regarding the vaginal atrophy and plan to find out what help there is regarding the sexual problems so will post on here with anything positive.
I wish I could help more and realise all I have done is share my problems but sometimes it’s just good to know you are not alone and that it’s not all in the mind so you have helped me. I won’t come off the tablets because my side effects are not having a major effect on my life and I am so lucky to have a lovely oncologist, I wonder if you could ask to see someone else? I can see you have hit a really low point and there is so much affecting your wellbeing. Lack of sleep will have a huge impact and will then have a knock on effect that will make everything hard to cope with. When I started having problems sleeping I found that just going with it, reading etc. rather than stressing about not sleeping was the answer for me. I work 34 hours a week and find that 6 hours a night suits me, I am home most days around 3.30 so can have a snooze to catch up if I need to but make sure it’s just a snooze by sitting in a comfy chair rather than laying down. I have suffered with anxiety for many years due to a phobia, 3 years ago I came across the Thrive Programme by Rob Kelly, it’s a book that can be purchased on Amazon for around £25, I struggled to work through it on my own so I then contacted a Thrive therapist and worked through with him via weekly Skype sessions. It has helped me so much, my phobia hasn’t completely gone but after suffering from it all my life I can honestly say I am 80% better and can really recommend it. I hope I have helped even if it’s hust sharing experiences. X
Sorry to hear of your experiences, this issue can be such a dilemma & it’s certainly not whinging!
There are certainly others here who have gone through similar as Katzygirl says, who will hopefully be along to share experiences.
Apologies if you’ve done this already, but is it worth giving the helpline here a ring if you’re not getting a lot of joy from your onc?
Hello, So sorry you are feeling so low, I can’t pass by and I hope no one minds a few comments here - there is a private section for “sex and intimate things” on the Moving Forward page, I’ve not looked but probably lots more ideas on there! I’m 64 and had vaginal atrophy for many years even before breast cancer. Vagifem pessaries helped a bit, but never entirely, and I cannot use them now. Moisturisers like Yes can help but you have to use them regularly, not just as lube “at the time”. Different positions can also help enormously, so do try experimenting if you have not done so already! However, we have got to the stage where nothing is possible without too much pain for me. My lovely husband and I have now settled for giving each a great deal of pleasure without penetration. He was so upset about hurting me, this takes the pressure off us both and we now have fun again. Sometimes I think I do not feel like it, but I make the effort for him and then find I do enjoy it after all - I think this is quite common when hormones are messed up. Sorry if this is not an ideal solution but it has proved the best for us. Good luck and hope you find a way through it all. Love xx